This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders.
Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).
Please help me! I am a 29 yr old RN with a abnormal GI tract. I am currently under the care of a GI specialist, but I am not clear as to what is going on with me. I am hoping you can list a few probable diagnosis that I can go over with my physician to assure nothing is being overlooked. I started having localized pain 1-2 inches above my umbilicus last year. Temporarily relieved by aciphex. Pain became more persistant and I had an endoscopy in Jan 2004.Showed 200cc of fluid retained after 16 hrs NPO. Dx with gastroparesis after emptying study. given Zelnorm which worked well. (I am not diabetic. I am fairly healthy but did have my gallbladder removed in 2002) The MD thought perhaps the conditioned was caused by a "virus" I must have caught at work and wanted to jump start my stomach with the zelnorm and then taper me off the drug. I tapered off the drug about 4 weeks ago. In the last two weeks I have had a mixture of constipation and diarrhea. More diarrhea.The diarrhea occurs once a day, usually in the am or after eating. Severe suprapubic and lower back cramping, similar to that of labor occurs before and during the episode. (10/10 on pain scale) I have loose, foul smelling stool sometimes with undigested food in it. This is followed by mucous and tinged blood episodes. After an attack I feel ok. i do not have a BM for a day then the episode occurs again. Please note that at the beginning of the episode I always pass one small hard stool.
I returned to my MD and he gave me levaguin 500mg x 7 days for "acute enteritis" after an IV bolus. It helped for about 3 days and I am right back wear I started. (I have taken quite a bit of Levaquin in the recent past for other nonrelated infections bc I am allergic to PCN and Sulfa. My stool CX came back negative. My thoughts ?c-diff (I work in Peds and ER)? Colitis? IBS? Chrones? I do take meds for anxiety, but I feel it is under control. I do have family history of my father having a ruptured bowel due to diverticlitis (mild case) I did have a colonoscopy in 2000 that was unremarkable. Since I can remember, I have had frequent stools . . 4-5 every day. As you can see I am a little concerned and want to feel well. Please advise and thank you in advance.
You may want to consider inflammatory bowel disease (Crohn's or ulcerative colitis), chronic pancreatitis, or malabsorption. These disease can result with mucous in the stools.
I would consider a repeat colonoscopy - which could evaluate for ulcerative colitis and, in some cases, Crohn's disease. An upper GI series with small bowel follow-through can be considered to further evaluate for Crohn's disease.
Malabsorption can be evaluated via fecal fat tests as well as blood tests for celiac disease.
Chronic pancreatitis is evaluated via blood enzymes (i.e. amylase and lipase), as well as imaging studies (i.e. CT scan). Diarrhea can also be a side effect for Zelnorm - you may also want to consider Lotronex for diarrhea-predominant IBS.
You may want to discuss these options with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
i missed a couple of things in the article. I am 5'8" tall and 120 pounds. My h pylori test was also neg. Diarrhea has always been an issue with me but the cramping and mucous is new. I maintain my own weight with meal suppliments and small frequent meals, so i haven't lost much weight . thank you again:)
Hi, dsb..I have gastroparesis. I was vomiting so often that I went from 117# to 84# in a matter of months.I was in the hospital in January for two weeks before they diagnosed me. I saw my CANCER doctor today for a followp and he is familiar with the paresis also. He is trying me on a regime of reglan/ and eating a very small amount of pureed food, then I have to walk as much as I can and stay upright for at least two hours, hoping gravity will work for me. I was taking Zelnorm on my own and it really did help me when my bowels were jumping around like a snake, but my doctor today told me not to take it any more. Your case does sound different from mine in that you are not losing weight.I can certainly identify with the back pain and in the stomach/ navel area also. I haven't eaten solid food in almost a year, and am very ready to try this before considering gastric pacing.My sister has Chrons (30+ years now).Her belly gets so inflamed at times she looks nine months pregnant, but the past few years she has done a lot better.Good luck to you....Donna......(email ***@****)
I have been sick for over a year, with nausea 1 year 5 months to be exact. While trying to find out the cause of the nausea many other things started happening i.e. dizzy/lightheaded spells. When the GI Dr. finally diagnosed with IBS they performed and ERCP with manomerty to open up the valves in the liver and pancreatic ducts, however this did not relieve the nausea, it did however help with some of the abdominal pain. Now the Dr. wanted me to try and anti depressent that works on the nerves since the bowels work with so many nerves. I had a very hard time accepting this since I was on an Anti depressent from 10/02 - 11/03 and I know prior to his diagnonsis of IBS that I had it and during 10/02 - 11/03 I did not have any IBS symptoms i.e cramping, diahrrea, constipation etc. During the time I was on the new anti-depressent I had almost consistent diahrrea. I am diabetic and with the many other nerve problems I have started doing some of my own investigating. I am a diabetic and found "Diabetic Autonomic Nueropathy". There is also something called "Autonomic Nueropathy" which has many causes, one being "Complications from sympathetic blockers (methyldopa, clonidine, prazosin, guanethidine, phenothiazine, tricyclic antidepressents)". I notice you stated that you take medication for anxiety and I am not sure if falls into and of the ones listed above but I thought that this maybe something you might want to know about and watch for if your medication does. If you want further in information let me know. I told my generl physicain what I thought the problem 2 weeks Monday and he is working on switching my medication around. He did put on on Reglan which I can I have been nausea free for 12 days. My Gastric emptying study was negative that they did but according to my info you can have very severe symptoms but hegative results. This is a very difficult thing to diagnose and many Dr. are not even aware of everything that maybe involved. Anyway may main purpose was to let you know about the possiblity of the medication, your being a nurse you maybe able to tell right away weather or not yours fits into this category. The Anit depressents I have been given were not tricyclics so given I am diabetic mine is more than likely the "Diabetic Autonomic Nueropathy". I say more than likely as I gave the information to my Dr. to consider it and I go back to see him Mon hopefuly with a difinite diagnosis. You can get more on some of my nuero problems under my submit "Cancer" Tuff Case There are many more nuero problems I have that I did not even include here or under my submit that fit. Good Luck! TC
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.